My Statin Story - Personal Experiences 1

This is the first in a series submitted by readers of this site sharing their personal experiences of statins.

I was 50 when my statin problems surfaced after taking Zocor for "borderline" cholesterol for about a year. My first symptom was my right knee hyper-extending while walking.

Things quickly worsened after that and within three weeks I could barely climb the steps in my house, I had odd muscle twitches in my legs and I had overwhelming fatigue like comes with the flu.

My right leg ached so horribly that I could not sleep and my left calf and ankle were starting to deteriorate too. That's when I started Googling "leg pain" and found a "Lipitor leg pain" site that caused me to realize it might be the Zocor.

I had significant improvement within a couple of days of stopping the Zocor. The fatigue lifted and the muscle twitches diminished, but my right leg was still painful and the left was only a little improved.

Three weeks after stopping Zocor I went to see my doctor. He did a creatine kinase (CK) test and told me it was normal and my muscles were okay. His idea of okay and my idea of okay were vastly different. I now know that a CK test does not detect all statin muscle damage. He sent me to an orthopedic specialist to deal with my right leg, probably thinking that it was more a matter of a knee problem than a muscle problem.

The orthopedic specialist was more helpful. He quickly determined by x-ray that there was no knee damage and he discerned that at least one of my right leg muscle groups was very tight. He did blood tests to rule out everything he could think of except statin damage (and he could think of a lot), and then he sent me off to physical therapy.

Physical therapy was a dubious undertaking. They had me doing stretching exercises that seemed to reduce the aches for a short while after each session, but they also had me doing strengthening exercises that were aggravating things. I eventually gave it up and did only the stretching exercises at home.

Several months after stopping Zocor, it was pretty clear that doctors and physical therapists weren't much help. My muscle problems had mostly cleared up except for the right leg. I had discovered coenzyme Q10 and had started using a cane.

It had become obvious that the leg problem was exercise intolerance and I had learned to alternate short periods of activity (a half hour of standing, walking, or driving) with longer periods of rest (two hours sitting). It was a difficult way to live, but it was an improvement.

Then my doctor prescribed Zetia. I took the prescription home and read the side effects profile before filling it. There was no mention of muscle problems, so I started taking Zetia and had an immediate relapse. The Zetia went into the trash and the recovery process resumed. A few months later, Merck added muscle warnings to the Zetia information.

Fast forward one year to about 16 months after stopping Zocor. No change in the right leg -- I walked with a cane, I paced myself very carefully, and there's a lot I just couldn't do. My business was ruined and I stayed at home while my wife went out to support us. It was a good day if I could get the housework done and a dinner on the table.

Ray Holder on the spacedoc forum suggested I try some L-carnitine. It worked wonders for my leg from the first dose. That was two years ago and I have been taking it every three to four waking hours ever since. With it, I can keep a fairly active schedule, especially in the morning and early afternoon. I tire after that and pay a price if I overdo it, but my lifestyle is fairly normal.

So here I am, a little over three years after stopping Zocor: I take Q10 and carnitine regularly. I dare not miss the carnitine or I am penalized promptly. I'm not back to normal, but I get by with carnitine.

I had a few additional symptoms that were minor compared to the leg problems. My right eye developed an astigmatism that has improved a bit. I developed tinnitus in both ears. A year or two ago I started getting sporadic superficial chest muscle aches (particularly along the lowest ribs), but those are infrequent now.

I still get the occasional odd superficial muscle twitch that lasts a few seconds. For a while last year I was getting some periodic numbness in my right foot (especially with the two biggest toes), but that is rare now.

Things I tried that hurt: strengthening exercises.

Things I tried that didn't seem to help: magnesium, B-vitamins, fish oil, alpha-lipoic acid, doctors.

Things I tried that only helped a little: stretching exercises, a cane, medical-grade compression stockings.

Things I'm never giving up: Co Q10, carnitine, pacing myself, this site.

Things I'm probably stuck with forever: statin damage to my right leg muscles and tinnitus.

Now at almost age 54, I count my blessings — Ray Holder recommending carnitine and the fact that I don't seem to be deteriorating any further. 

Update:
I am now age 62. Since I first wrote this, I've gradually improved a bit over the years, but I still rely on daily carnitine to improve my endurance.  Every year or two I try to taper off, but that never works.  The benefits still outweigh any unknown downsides.

Submitted by Darrell

Originally posted on the spacedoc forum. Updated September 2016

The Ray Holder referred to in this article was a valued forum contributor who died in February 2010, one month before what would have been his 89th birthday.

He wrote an article for the site on his own experiences which you can view here.

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum